Post # 1
Hey Lady Bees –
I was just told by my bf that she was diagnosed with PCOS and is experiencing non-stop spotting even after having regular periods. She is super stressed and becoming really depressed and I have NO CLUE what to say to her.
Long story short she didnt go to the doctor for about 3-4 years after she had an abnormal pap. Went back a few months ago and after several tests she was told this 2 weeks ago. IDK why she waited until now to say something as we have shared some seriously dark/personal shit. Maybe this was just way too personal?
Anyway, she is a single woman and is worried about the future of her sex life, being sexually inadequate (IDK where that came from – maybe because of the bleeding??), being able to have kids, etc. I havent the slightest clue as to what to say to her to make her feel better or any words of advice.
I’m starting to do my own research on this but if any of you ladies have experience with this or know someone who has and can provide even the slightest insight I would appreciate it. I want to comfort her but dont want to sound like an ass saying everything is going to be alright when I dont know for sure that it will.
Post # 3
@CocoClassic: No one replied to this which is SAD. But I’ve experienced exactly what your friend is going through. First off, she needs to see a doctor. Is she on birth control? If so, she needs to find a new one. If not, maybe she should consider it and it’ll help preserve her fertility. Next, have her physician check her thyroid levels. Her depression, while situational, can be made worse or even caused by insufficient TSH. If that’s the case, a simple one pill a day will solve her thyroid issue. ALSO, low levels of TSH can cause irregular AND continuous periods. I have PCOS but my doctors felt that my thyroid condition had more do with with my constant spotting and long periods.
Post # 4
@beekiss: this is very personal so I think that may have detered some women from answering. I seriously applaud you for being brave enough to post about yourself and appreciate you reaching out. She was on birth control pills and she said all it did was make her gain weight and more hairy. I did notice the weight gain but I wasnt going to say anything cause I love her regardless!
She has an appt coming up with a highly regarded GYN in the area and I’m going with her with a list of questions and I’m going to be there for her every step of the way.
Thank you very much for posting a response!
Post # 5
@CocoClassic: I understand what she means by making her hairy/gain weight. Certain hormonal birth controls are worse for women who have PCOS, making their PCOS symptoms worse. Some have a stronger androgenic affect (more hair, weight gain, loss of head hair, etc).
I really encourage you to talk to about finding a good gynecologist and endocrinologist. They can find a anti-androgenic birth control (I think Diane35 is one of them) but a google search of “best pcos birth control” can help find a list that she can bring to her doctors to discuss.
Her doctor, once she’s on birth control, can prescribe metformin which will help shed her weight and curb carb cravings. It’s also a diabetic drug but there’s no shame in taking something that helps! Her doctors can also prescribe spironolactone which helps with the elevated androgens but they’ll require her to be on birth control if she takes it because it’s unsafe to a male fetus if she were take if she became pregnant.
All of this to say, I understand what she’s going through. Many hugs to your friend!
Edit to add: Here’s a link (sadly, with pop-ups :() that has a nice chart half way down the page about the androgenic effects of certain birth controls. Have her print it off and take into see a doctor.
Post # 6
I just saw this post and wanted to share my experience. I was diagnosed with PCOS when I was 17 (I’m now 31) For most people PCOS means light and very infrequent periods. I was the opposite – I had very and almost constant bleeding, leading me to be very anaemic. I saw several doctors and each time they suggested the pill. I have taken 3 different types over the years and each time have had terrible headaches during the “off” week – as if the period wasn’t bad enough. I persisted for a while as it did help to regulate my periods and gave me a break from bleeding. It also worked on the excess hair (Dianette)
I was always worried about the health risks though and was told that the pill is a mask, it just hides the problem and as soon as you stop, it all comes back and can even be worse. I was told by one doctor that I was lucky as most women with PCOS are obese and have acne, I only had the hair problem! I stopped taking the pill and tried homeopathy with some success.
A couple of years ago I went to a new doctor and she said I should try a mini pill as it wouldn’t give me migraines. Wrong. Not only did I have migraines still but also I put on weight and had horrendous mood swings. I decided the PCOS symptons were more bearable than that so I stopped.
I now have a mix of homeopathic remedies and a Nuvaring. I do get some headaches but otherwise I love the Nuvaring and have had no other side effects. The birth control aspect is an added bonus. It’s under control for now, but I have no idea what will happen when we try to have children. I’ll have to wait and see. It’s easy for some sufferers, impossible for others.
My advice is to find a doctor who reassures your friend. They can be as efficient as they like, but if you feel like they’re not taking you seriously enough it’s depressing. My current doc is lovely and kind and I feel like she really listens to me. It makes a huge difference and has helped my conscience.
There are also lots of books about controlling PCOS with diet and exercise. There’s no cure, but it does help.
Good luck and stick by your friend, that’s a huge help. My SO is very supportive and lovely, if she’s single she’ll need her friends.
Post # 7
@beekiss: ok I didnt see this update but these are fantastic points of reference. When I did research I saw metaformin on a PCOS message board. Reading alot of the comments made me cry because I didnt realize how devastating this is and to know she’s held it in for some long… Just makes me sad. Anyway I mentioned the metaformin to her and she is hesitate to take the diabetic drug because she HATES taking pills and putting foreign substances in her body. This is truly a battle for her health and I wish she wasnt so stubborn yet scared.
@LaPetiote: Thank you many times over for putting your story out there. She tried 2 different BCPs but it made her gain weight, faciail hair and acne so she stopped. She started on a slow exercise regimen but got bit my a spider on her foot which made it swell up to twice its normal size so she couldnt work out. I have been helping her create meal plans and helping her in the kitchen (the girl can burn water) and she has an appt with the GYN again and a top rated endocrinologist in her area like beekiss suggested. Everything will be fine in time, I truly believe this but its the wait thats getting to her. I think she’s starting to get depressed and I dont know how to help her thru that.
Thanks again for the input thus far…